Alert archive / Vermont / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Burlington, VT

June 23, 2013Caledonia County, Essex County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2013, 2:14 PM EDT for Caledonia County, Essex County, Vermont. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2013, 2:14 PM EDT (18:14 UTC)
Expired
Jun 23, 2013, 2:45 PM EDT
In force
31 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Caledonia County, VT, Essex County, VT

The radar

The Burlington radar (KCXX), 99 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:50 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 23, 1:50 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
150 PM EDT SUN JUN 23 2013

.SYNOPSIS...
A FAIRLY STAGNANT WEATHER PATTERN IS EXPECTED ACROSS THE NORTH
COUNTRY THROUGH THE NEXT WEEK WITH WARM TEMPERATURES...HIGH
HUMIDITY...AND DAILY CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY
RAINFALL AS THEY PASS. DAILY HIGHS IN THE 80S TO NEAR 90 SOME
DAYS CAN BE EXPECTED...ALONG WITH MUGGY LOWS IN THE 60S. AN UPPER
TROUGH WILL BRING SOME RELIEF FROM THE HEAT POSSIBLY BY THE
WEEKEND...THOUGH CHANCES FOR DAILY PRECIPITATION CONTINUES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 117 PM EDT SUNDAY...SHOWERS/THUNDERSTORMS DEVELOPING IN
AFTERNOON INSTABILITY/1500 CAPES. SPC HAS MOVED REGION INTO SLIGHT
RISK BASED ON MODEST INSTABILITY AND FEW HOUR PERIOD OF 850 MB
WESTERLY JET DEVELOPING OVER ADIRONDACKS/CENTRAL VERMONT THAT
WOULD ENHANCE LOW LEVEL SHEAR. BELIEVE PRIMARY THREAT WOULD BE
STRONG DOWNBURST WINDS...AS WELL AS CONTINUED BRIEF HEAVY RAINFALL
MENTIONED EARLIER. UPDATE FORECAST TEMPS A LITTLE COOLER THAN
PREVIOUS, UPDATE POPS, AND ADDED GUSTY WIND WORDING TO WEATHER
GRIDS/WORDED FORECAST.

MID LEVEL HEIGHTS RISE ACROSS THE NORTH COUNTRY TODAY AS BERMUDA
HIGH BECOMES WELL ESTABLISHED OFF THE ATLANTIC COAST...AND
INCREASING SOUTH/SOUTHWESTERLY FLOW ON THE BACKSIDE OF THE HIGH
WILL USHER IN A WARM/HUMID AIRMASS INTO THE NORTHEAST WHERE IT
WILL REMAIN THROUGH MUCH OF THE UPCOMING WEEK. MODEL SOUNDINGS
CONTINUE TO HIGHLIGHT THE THREAT OF SOME HEAVY RAINS WITH PWATS
OVER 1.5 INCH...TALL SKINNY CAPE...AND WARM CLOUD DEPTHS AROUND
10KFT. WHILE OVERALL NOT TOO ALARMING...AND THUNDERSTORMS THAT DO
DEVELOP COULD DROP A GOOD DEAL OF RAIN IN A SHORT PERIOD OF TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 353 AM EDT SUNDAY...OVERALL WEATHER PATTERN CHANGES VERY
LITTLE GOING INTO THE BEGINNING OF THE WORK WEEK WITH THE
AFOREMENTIONED BERMUDA HIGH REMAINING PARKED OFF THE ATLANTIC
COAST. SEVERAL WEAK SHORTWAVES EMBEDDED IN MEAN WESTERLY FLOW
ALOFT MOVE ACROSS THE REGION THROUGH THE PERIOD AND WHEN COMBINED
WITH DAILY SURFACE INSTABILITY DRIVEN BY HEAT...HIGH HUMIDITY AND
TERRAIN WE'RE LOOKING AT DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD PRODUCE HEAVY RAINFALL. VERY
DIFFICULT TO RESOLVE AND TIME THESE FEATURES AS MODELS CONTINUE TO
STRUGGLE WITH THE PATTERN...SO WILL JUST CONTINUE THE IDEA OF SOME
30-40% POPS EACH AFTERNOON...WANING TO SLIGHT CHANCE OR LOWER
DURING THE OVERNIGHT HOURS WITH THE LOSS OF DAYTIME HEATING. HIGHS
RISE A COUPLE OF DEGREES EACH DAY...RUNNING IN THE 80S AREA-WIDE
TO NEAR 90 IN THE CHAMPLAIN AND CONNECTICUT RIVER VALLEYS...AND
LOWS GENERALLY HOLD STEADY IN THE 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 424 AM EDT SUNDAY...REMAINING RATHER UNSETTLED THROUGH THE
PERIOD WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS JUST ABOUT
EVERY DAY.

A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AS A
SHORTWAVE MOVES THROUGH THE REGION IN THE NORTHWEST FLOW ALOFT.
WEDNESDAY AND WEDNESDAY NIGHT MAY BE THE DRIER DAY OF THE
PERIOD...WITH THE ECMWF AND GFS MODELS SUGGESTING A MAINLY DRY
WEATHER. HOWEVER...HAVE GONE WITH JUST SLIGHT CHANCE POPS FOR RAIN
SHOWERS WEDNESDAY AND WEDNESDAY NIGHT...TO BETTER MESH WITH
NEIGHBORING OFFICES.

ON THURSDAY...ECMWF AND GFS MODELS SHOWING MORE SHORTWAVE ENERGY
MOVING SOUTHEAST FROM THE WESTERN GREAT LAKES...SO HAVE GONE WITH
A HIGHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY. ECMWF AND GFS
MODELS SHOWING AN UPPER TROUGH OVER THE GREAT LAKES FROM THURSDAY
NIGHT THROUGH SATURDAY...WITH NUMEROUS SHORTWAVES ROTATING AROUND
THIS UPPER TROUGH...SO HAVE GONE WITH HIGHER CHANCE POPS FOR
SHOWERS AND THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SATURDAY.
EXPECTING MAX TEMPERATURES TO RANGE FROM THE UPPER 70S TO THE 80S
THROUGH THE PERIOD...DUE TO EXPECTED CLOUD COVER OVER THE
REGION...WITH LOWS MAINLY FROM THE UPPER 50S TO LOWER 60S THROUGH
THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...A WEAK QUASI-STATIONARY FRONTAL BOUNDARY HAS
BECOME THE FOCUS FOR RAIN SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. VRB CONDITIONS WITH SHOWERS AND THUNDERSTORMS
MAINLY DEVELOPED OVER NRN NY INTO THE CPV AND TRAVELING EWD.
GENERALLY VFR CONDITIONS...WITH MVFR CONDITIONS IN HZ...SHOWERS
AND THUNDERSTORMS WILL PRODUCE PERIODS OF MVFR IN HEAVY RAINFALL.
HAVE INCLUDED VCTS AT ALL SITES THIS AFTERNOON AS SHOWERS ARE
WIDESPREAD AND HAVE PLENTY OF INSTABILITY TO DEVELOP INTO
THUNDERSTORMS...ESP FROM THE CENTRAL CPV SOUTHWARD. THE WEAK
QUASI-STATIONARY BOUNDARY WILL GAIN SOME MOMENTUM SOUTHWARD LATE
THIS AFTERNOON INTO THE EVENING...GRADUALLY DECREASING THE THREAT
FOR SHRA AND TSRA FROM NORTH TO SOUTH. AFTER MIDNIGHT...WILL
LIKELY SEE DRYING TREND WITH MVFR/IFR BR/FG DEVELOPMENT
POSSIBLE...ESP IN AREAS THAT HAVE SEEN RAINFALL DURING THE DAY.
WITH CONTINUED MUGGY CONDITIONS...BR/FG MAY BE GRADUAL TO BURN
OFF MONDAY MORNING.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...DAYTIME VFR CONDITIONS
EXPECTED WITH THE EXCEPTION OF BRIEF MVFR/IFR IN HEAVIER
SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING
HOURS. OVERNIGHT/EARLY MORNING MVFR/IFR PATCHY FOG AND MIST
DEVELOPMENT WILL BE POSSIBLE IF ANY TAF SITE RECEIVES HEAVY
RAINFALL FROM CONVECTION DURING THE DAYTIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...HANSON
SHORT TERM...LAHIFF
LONG TERM...WGH
AVIATION...KGM
Hazardous weather outlook, Jun 23, 3:19 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
319 AM EDT SUN JUN 23 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-240730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
319 AM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:25 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT SUN JUN 23 2013

NYZ034-035-231815-
EASTERN ESSEX NY-WESTERN ESSEX NY-
125 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN ESSEX COUNTY...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTH OF MINERVA...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING AND BREIF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH SCHROON...EXIT 27 I87...EXIT 28 I87...SCHROON FALLS...
SEVERANCE...PHAROAH MOUNTAIN...PARADOX...CHILSON...IRONVILLE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4393 7409 4403 7348 4380 7344 4377 7368
      4375 7405

NF
Special weather statement, Jun 23, 1:55 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT SUN JUN 23 2013

VTZ004-007-231845-
CALEDONIA VT-ESSEX VT-
155 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA AND
SOUTHERN ESSEX COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH DANVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ST. JOHNSBURY...EXIT 22 I91...EAST ST. JOHNSBURY...EAST LYNDON...
CONCORD...SOUTH KIRBY...MILES POND...CONCORD CORNER...EAST CONCORD...
GILMAN...SOUTH LUNENBURG...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4449 7159 4447 7164 4444 7165 4440 7171
      4439 7179 4435 7181 4433 7187 4434 7190
      4433 7193 4436 7220 4454 7218 4454 7158

NF
Special weather statement, Jun 23, 1:56 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT SUN JUN 23 2013

NYZ028-035-VTZ001-005-006-008-017-231830-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
GRAND ISLE VT-LAMOILLE VT-WASHINGTON VT-WESTERN CHITTENDEN VT-
156 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN ESSEX...
NORTHERN CHITTENDEN...NORTHWESTERN WASHINGTON...SOUTHEASTERN
CLINTON...SOUTHERN GRAND ISLE AND SOUTHWESTERN LAMOILLE COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAW ISLAND...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BOATERS ON LAKE
CHAMPLAIN NEAR MALLETS BAY SHOULD SEEK SAFE HARBOR. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MALLETTS BAY...EXIT 17 I89...COLCHESTER...CHIMNEY CORNER...ESSEX
CENTER...NORTH WILLISTON...UNDERHILL...JERICHO...

LAT...LON 4461 7271 4437 7278 4450 7342 4467 7337

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:55 PM EDTSpecial Weather StatementBTVCaledonia50 min
Jun 23, 1:56 PM EDTSpecial Weather StatementBTVChittenden34 min
Jun 23, 2:28 PM EDTSpecial Weather StatementBTVChittenden32 min
Jun 23, 2:35 PM EDTSpecial Weather StatementBTVChittenden40 min
Jun 23, 2:55 PM EDTSpecial Weather StatementBTVCaledonia35 min
Jun 23, 3:05 PM EDTSpecial Weather StatementBTVWashington40 min
Jun 23, 3:13 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Washington47 min
Jun 23, 3:21 PM EDTSpecial Weather StatementBTVChittenden54 min
Jun 23, 3:25 PM EDTSpecial Weather StatementBTVRutland50 min
Jun 23, 3:30 PM EDTSpecial Weather StatementBTVCaledonia30 min
Jun 23, 3:59 PM EDTSpecial Weather StatementBTVWashington46 min
Jun 23, 4:25 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor65 min
Jun 23, 4:37 PM EDTSpecial Weather StatementBTVCaledonia53 min
Jun 23, 4:46 PM EDTSpecial Weather StatementBTVAddison, Orange44 min
Jun 23, 5:08 PM EDTSpecial Weather StatementBTVRutland, Windsor67 min
Jun 23, 5:16 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Windsor59 min
Jun 23, 5:24 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor66 min
Jun 23, 5:42 PM EDTFlash Flood WarningBTVAddison, Rutland, Windsor4 hr
Jun 23, 6:31 PM EDTSpecial Weather StatementBTVWindsor59 min
Jun 23, 1:25 PM EDTSpecial Weather StatementBTVEssex50 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.